Monday, January 6, 2014

Bipolar Disorder: Lithium-The Aspirin of Psychiatry?

Australian Trilogy:

Bipolar Disorder: Lithium-The Aspirin of Psychiatry?

 

Fremantle: Medical Heresy & Nobel

 


Tasmania & SIDS: The wasted years!


©Am Ang Zhang 2013

Cade, John Frederick Joseph (1912 - 1980)
Taking lithium himself with no ill effect, John Cade then used it to treat ten patients with chronic or recurrent mania, on whom he found it to have a pronounced calming effect. Cade's remarkably successful results were detailed in his paper, 'Lithium salts in the treatment of psychotic excitement', published in the Medical Journal of Australia (1949). He subsequently found that lithium was also of some value in assisting depressives. His discovery of the efficacy of a cheap, naturally occurring and widely available element in dealing with manic-depressive disorders provided an alternative to the existing therapies of shock treatment or prolonged hospitalization.

In 1985 the American National Institute of Mental Health estimated that Cade's discovery of the efficacy of lithium in the treatment of manic depression had saved the world at least $US 17.5 billion in medical costs.

And many lives too!

I have just received a query from a reader of this blog about Lithium, and I thought it worth me reiterating my views here.      It is no secret that I am a traditionalist who believes that lithium is the drug of choice for Bipolar disorders.

The following is an extract from The Cockroach Catcher:
“Get him to the hospital. Whatever it is he is not ours, not this time. But wait. Has he overdosed on the Lithium?”

“No. my wife is very careful and she puts it out every morning, and the rest is in her bag.”

Phew, at least I warned them of the danger. It gave me perpetual nightmare to put so many of my Bipolars on Lithium but from my experience it was otherwise the best.

“Get him admitted and I shall talk to the doctor there.”

He was in fact delirious by the time they got him into hospital and he was admitted to the local Neurological hospital. He was unconscious for at least ten days but no, his lithium level was within therapeutic range.

He had one of the worst encephalitis they had seen in recent times and they were surprised he survived.

Then I asked the Neurologist who was new, as my good friend had retired by then, if the lithium had in fact protected him. He said he was glad I asked as he was just reading some article on the neuroprotectiveness of lithium.

Well, you never know. One does get lucky sometimes. What lithium might do to Masud in the years to come would be another matter.

I found that people from the Indian subcontinent were very loyal once they realised they had a good doctor – loyalty taking the form of doing exactly what you told them, like keeping medicine safe; and also insisting that they saw only you, not one of your juniors even if they were from their own country. It must have been hard when I retired.

Some parents question the wisdom of using a toxic drug for a condition where suicide risk is high. My answer can only be that lithium seems inherently able to reduce that desire to kill oneself, more than the other mood stabilizers, as the latest Harvard research shows.

Lithium has its problems – toxic at a high level and useless at a low one, although the last point is debatable as younger people seem to do well at below the lower limit of therapeutic range.

Many doctors no longer have the experience of its use and may lose heart as the patient slowly builds up the level of lithium at the cellular level. The blood level is a safeguard against toxicity and anyone starting on lithium will have to wait at least three to four weeks for its effect to kick in. In fact the effect does not kick in, but just fades in if you get the drift.

Long term problems are mainly those of the thyroid and thyroid functions must be monitored closely more so if there is a family history of thyroid problems. Kidney dysfunction seldom occurs with the Child Psychiatrist’s age group but is a well known long term risk.

Also if there is any condition that causes electrolyte upset, such as diarrhea, vomiting and severe dehydration, the doctor must be alerted to the fact that the patient is on Lithium.

Could Lithium be the Aspirin of Psychiatry? Only time will tell!

Related Posts:


Chile: Salar de Atacama & Bipolar Disorder.



NHS: The Way We Were! Free!
FREE eBook: Just drop me a line with your email.

Email: cockroachcatcher (at) gmail (dot) com.

No comments: